Very late relapse of dapsone-induced methaemoglobinemia

Abstract

Dapsone, a sulfone active against a wide range of bacteria, is mainly used for Mycobacterium leprae. Moreover, because of its immunosuppressive effect, it is used for many auto-immune diseases [1]. Methaemoglobinemia is an expected adverse drug reaction of dapsone, seldom symptomatic. Long-term administration of dapsone at standard doses (100 mg/day) results in methaemoglobinemia in about 15% of patients [2]. When symptomatic (dyspnea, cyanosis, neurological disorders), methaemoglobinemia is treated with methylene blue (1–2 mg/kg) [3]. Rebounds have been described after dapsone withdrawal, with a maximum delay of 64 h [4]. We report a case of dapsone-induced methaemoglobinemia which relapsed 10 days after drug withdrawal. A 25-year-old woman was diagnosed with systemic lupus erythematosus in January 2009. Organs involved were skin and joints, and hydroxychloroquine alone was prescribed. In October 2009, she developed a bullous dermatitis and dapsone was added to hydroxychloroquine on 26 October 2009. About 1 month later, on 24 November, she was admitted to the hospital for severe dyspnea. Physical examination was normal except for cutaneous cyanosis. Chest computed tomography and electrocardiogram were normal. Arterial blood gas analysis showed pH: 7.63, PaO2: 110 mmHg, PaCO2: 15 mmHg, haemoglobin: 11 g/dL, SaO2: 99.1%; methaemoglobin: 17%. Methylene blue (2 mg/kg) was injected intravenously. Twenty minutes later, the patient was asymptomatic and arterial methaemoglobin was 4%. Dapsone was discontinued and the patient left the hospital on 26 November. Ten days later, she consulted for relapse of dyspnea. Arterial blood gas analysis showed methaemoglobin at 14%. No symptomatic treatment was done and methaemoglobin rate decreased spontaneously to 5% the next day. Hydroxychloroquine was stopped. The compliance of the patient was not doubtful, and no other cause of intoxication causing methaemoglobinemia was found. Methaemoglobinemia in dapsone intoxication is due to the ability of dapsone hydroxylamine, a metabolite of the drug, to react with haemoglobin (Fe) to form methaemoglobin (Fe) [5]. Methaemoglobin is unable to bind dioxygen, which results in functional anaemia. The clinical G. Moulis Service de Médecine Interne, Centre Hospitalier Universitaire de Toulouse, Université Paul-Sabatier, Toulouse, France e-mail: gmoulis@hotmail.com

DOI: 10.1007/s00228-010-0801-x

Cite this paper

@article{Moulis2010VeryLR, title={Very late relapse of dapsone-induced methaemoglobinemia}, author={Guillaume Moulis and Haleh Bagheri and Jacques Saint Martory and Pascale Bernard and François Montastruc}, journal={European Journal of Clinical Pharmacology}, year={2010}, volume={66}, pages={645-646} }